Mayo Clinic in Arizona
Patient Name: Malkiewicz, Judith Ms. Service Date: 11/20/2012
Medical Record Number: 76943760
DOB: December 08, 1950
Facility Name: MCA
Provider Name: Rafael Fonseca, M.D.
Visit Type: Consultation
CHIEF COMPLAINT / REASON FOR VISIT:
I am seeing Ms. Malkiewicz in consultation this afternoon for a second opinion regarding further management of multiple myeloma.
HISTORY OF PRESENT ILLNESS:
Ms. Malkiewicz is a delightful 61-year-old woman who has a history of multiple myeloma who has received multiple treatments and comes here for further treatment recommendations.
Past Myeloma History: Ms. Malkiewicz was diagnosed with IgG kappa multiple myeloma on May 24, 2011. At that time, the patient was obtaining a routine physical examination which revealed anemia. A bone marrow showed that she had 80% plasmacytosis with the presence of a t4,14 translocation and deletion of chromosome 13. She had an M-spike of 3.0. The patient received induction therapy with the VRD regimen. She started on June 13, 2011, and did three-and-a-half cycles. Interestingly, the patient had no evidence of lytic bone lesions as is commonly seen in patients with a t4,14 translocation. She also had no evidence of hypercalcemia and had normal renal function. The patient subsequently received treatment at the University of Colorado Hospital with a four-day course of VDT-PACE chemotherapy. The thought behind this was that the patient was showing evidence of a cytogenetic progression with gains of chromosome 1q21. The patient collected stem cells and underwent an autologous stem cell transplant on September 13, 2011. The patient was said to be in a stringent complete response by a bone marrow donor 50 days post her transplant November 2, 2011. At the time, she had an M-spike of 0.1. The patient had a TriFusion Hickman catheter and developed deep venous thrombosis in her atrial appendage as well as the venous system. She had both removed and was placed on low-molecular-weight heparin. Maintenance chemotherapy post the first stem-cell transplant. The patient received treatment with Velcade, dexamethasone, and Revlimid, and also was started on treatment with zoledronic acid which she first received in January of 2011. The patient spent 7 months in Colorado and finally returned home to Mackay, Idaho.
By February of 2011, the patient had a rise in M-spike at 0.59 and was seen back at the University of Colorado Hospital. A biopsy confirmed that she had 50% plasmacytosis with the bone marrow donor in March of 2012. The patient was treated again with VDT-PACE chemotherapy in March of 2012 and received the second cycle in April of the same year. At this point, she had 1% plasmacytosis although she had persistence of genetic changes with 1q21 and t4,14. The patient underwent a second autologous stem-cell transplant May 11, 2012, with beam-induction chemotherapy. The patient returned back home on day 28. Follow up on day 55 on July 12, 2012, showed an M-spike of less than 0.1. The patient, however, still showed abnormal cytogenetics with t4,14 and 1q21 amplification. The patient started, again, chemotherapy with Velcade and dexamethasone on August 20, 2012. The patient did develop peripheral neuropathy which extended at least up to her knees and sometimes she had symptoms up to her groin region. Subsequently, the patient had vorinostat (Zolinza) added to her regimen. The patient did have quite significant toxicity and had to stop the medication. She was also concerned that she had a mild rise in her creatinine which she attributed to the Zolinza. The patient had a repeat bone marrow biopsy done on October 17, 2012. At this point, the patient showed a 60% plasmacytosis. Patient then started with carfilzomib, dexamethasone, and Revlimid at 10 mg on October 30, 2012. The patient comes here for additional recommendations for treatment.
Patient has multiple allergic reactions:
1. Cephalosporin antibiotics which gave her hives. Okay to take penicillin.
2. Quinolones. Severe dizziness and jitteriness.
3. Propofol, cardiac arrhythmias.
4. Latex, skin rash.
5. Tape, severe adhesive allergy.
6. Miconazole, rash and swelling.
7. Clotrimazole, rash and swelling.
8. Vicodin, GI upset.
9. Zyrtec, extreme dizziness.
10. Neurontin, facial and body swelling, prolonged sedation.
11. Benadryl, prolonged sedation.
12. Wools, trees, grasses, and evergreens.
PAST MEDICAL/SURGICAL HISTORY:
1. Myeloma as above.
4. Elevated cholesterol.
5. Deep venous thrombosis as mentioned before.
6. Peptic ulcer disease.
1. Fracture of the left humerus in 2002.
2. Sinus surgery times three in 1990s and 2007.
3. Hysterectomy 1978.
4. Right knee times two in 1978 and 2002.
5. Femoral hernia 1978.
Recreational drug use: None.
Referring Physician: Dr. Clay Smith from the University of Colorado Hospital in Aurora, Colorado, and Dr. Phatama Padavanija who is at St. Luke’s Mountain States Tumor Institute. This is in Twin Falls, Idaho.
Father is alive with heart disease and spinal stenosis at the age of 88 and 91. Mother died at the age of 80 from heart disease, diabetes, and she passed away from lung cancer. The patient has one brother who is alive with high cholesterol and Meniere’s disease. One sister who is alive with high cholesterol, and also otosclerosis. She has no children.
REVIEW OF SYSTEMS:
Not done during this visit.
I spent the best part of our visit, 70 minutes, talking about the current status and options for treatment for Ms. Malkiewicz. I believe she still has a few options available for her treatment but at this point I have recommended that she continues in treatment with one more cycle of carfilzomib, Revlimid, and dexamethasone. Unfortunately, it seems like there is a discordance between the level of her protein markers in her blood and the amount of plasmacytosis that she has exhibited. This points toward either a nonsecretor or hyposecretory myeloma. I have told her that I would like for her to complete two cycles and then we can gauge her results. Recently, she has had some drop in her platelet count and her white count so it would be important to know rather soon if she is responding to the treatment or not.
This might only be possibly assessed by repeating a bone marrow examination because her M-spike is currently 0.3 and she has not had elevated serum free light chains. The patient agreed to have laboratory draws done during this visit.
Given the nature of Ms. Malkiewicz’s myeloma, I see that she is most afflicted because of the cytopenias at this point. She is at very low risk for renal damage because of a low serum free light chain and she also has no evidence of bone disease. Accordingly even if we had a difficult time controlling her plasmacytosis, she has the possibility of perhaps enjoying some quality time if we could support her with an aggressive transfusion strategy. I told her that I would recommend that she receive both packed redcells and platelet transfusions as needed.
Other options for Ms. Malkiewicz would include clinical trials although that might be difficult for her given that she would have to relocate to the treatment center and she lives in a small, rural community. Another option might be the use of pomalidomide which hopefully will be available in the beginning of 2013.
I believe Ms. Malkiewicz and her sister, who accompanied her during this visit, had ample opportunity to ask questions and they were addressed.